Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Grand Rapids, MI

August 26, 2003Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 26, 2003, 5:46 AM EDT for Ionia County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 5:46 AM EDT (09:46 UTC)
Expired
Aug 26, 2003, 6:30 AM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 260946
SVRGRR
MIC067-261030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
546 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 AM EDT

* AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CLARKSVILLE...OR ABOUT 3
  MILES SOUTHWEST OF LOWELL...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SARANAC...CLARKSVILLE AROUND 555 AM EDT
   LAKE ODESSA...IONIA AROUND 605 AM EDT
   LYONS AROUND 615 AM EDT
   PORTLAND...SEBEWA AROUND 620 AM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4300 8491 4289 8483 4277 8493 4276 8508
          4278 8528 4301 8531

$$

JK NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:36 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 26, 4:36 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT TUE AUG 26 2003

TIMING PCPN CHCS IN AND OUT OF THE CWA OVER THE NEXT THREE DAYS WAS
THE MAIN CONCERN IN THE SHORT TERM.  FAST UPPER FLOW AND STRONG
INSTABILITY WILL BE THE MAIN CONTRIBUTING FACTORS.

ONGOING MORNING CONVECTION OVER WEST CENTRAL LOWER MI/LAKE MICHIGAN
CONTINUE TO SHOW INDICATIONS OF BACK BUILDING.  THIS AREA SHOULD
LAST INTO THE DAYTIME HOURS BEFORE DYING OFF MID TO LATE MORNING.
ADDITIONAL CONVECTION WAS OCCURRING OVER SOUTHERN WI/NORTHERN IL.
THE COLDEST CLOUD TOPS WITH THIS COMPLEX WAS OVER NORTHERN IL WITH
THE BEST LOW LEVEL JET.  BELIEVE THE BULK OF THIS CONVECTION WILL
ONLY CLIP THE SOUTHWEST PORTION OF THE CWA AS IT BEGINS TO DRIFT
SOUTHEAST.

THERE SHOULD BE A LULL IN THE ACTION AROUND MID DAY AS THE MORNING
CONVECTION DIES OFF AND BEFORE THE INSTABILITY BEGINS TO BUILD.
ONCE AGAIN THIS AFTERNOON A SURFACE BOUNDARY WILL RUN INTO A VERY
UNSTABLE ATMOSPHERE.  THE MODELS HAVE SLOWED THIS BOUNDARY DOWN AND
IT NOW APPEARS IT WILL SLOWLY CROSS THE CWA DURING THE LATE
AFTERNOON AND INTO THE EVENING HOURS.  THIS WILL ALLOW DEWPOINTS
IN THE LOWER 70S TO ADVECT INTO THE CWA AHEAD OF THE FRONT.  THIS
WILL PUSH CAPE VALUES ABOVE 3000 J/KG AND LI/S OF -8C.  THE
INSTABILITY WILL BE ACCOMPANIED BY A MID LEVEL JET STREAK...
INCREASING THE LIKELIHOOD OF SEVERE THUNDERSTORMS WITH STRONG
WINDS.  HAIL WILL ALSO BE POSSIBLE AS THE STORMS REGENERATE QUICKLY
DURING THE AFTERNOON WITH STEEP LAPSE RATES.  GIVEN THE THUNDERSTORM
COVERAGE THROUGH THE DAY WILL CARRY CHC POPS ACROSS THE CWA...BUT
WILL MENTION SEVERE POTENTIAL.  TEMPS OF 85 TO 90 WILL BE
COMMONPLACE THIS AFTERNOON PRIOR TO THE FRONT APPROACHING.

THE FRONT WILL SLIP SOUTH OF THE CWA OVERNIGHT.  WILL CONTINUE CHC
POPS IN THE SOUTHERN HALF AS STORMS EXIT THE SOUTHEAST CORNER OF THE
CWA AFTER MIDNIGHT.  HIGH PRESSURE OVER CENTRAL CANADA WILL BRING IN
COOLER AND LESS HUMID AIR BY LATE TONIGHT.  LOWS SHOULD DIP INTO THE
60 TO 65 DEGREE RANGE.

THE CANADIAN HIGH WILL FORCE THE FRONT SOUTH INTO THE OHIO VALLEY ON
WEDNESDAY.  THIS SHOULD RESULT IN A QUIET DAY THAT SHOULD CONTINUE
OVERNIGHT WEDNESDAY.  TEMPS WILL BE CLOSER TO SEASONAL NORMS...HIGHS
IN THE 70S AND LOWS AROUND 50.

RETURN FLOW DEVELOPS EARLY THURSDAY AS A COLD FRONT PUSHES INTO THE
UPPER MIDWEST IN THE FAST FLOW. THE SOUTHERLY FLOW WILL PUSH TEMPS
BACK INTO THE 80S.  MODEL TRENDS ARE A BIT SLOWER WITH THE FRONT SO
WILL PULL THE MENTION OF PCPN FOR THE DAYTIME HOURS.  ONCE AGAIN
THIS FRONT WILL BE MOVING INTO A VERY UNSTABLE REGIME THURSDAY
NIGHT.  THE MAIN SHORT WAVE IS PROGGED TO MOVE ACROSS THE U.P.
OVERNIGHT.  SO WILL HAVE THE BEST CHC FOR PCPN ACROSS THE NORTHERN
CWA...WITH MORE SCATTERED CONVECTION EXPECTED FURTHER SOUTH.
OVERNIGHT TEMPS WILL BE IN THE MILD 60S.

JK

EXTENDED FORECAST DISCUSSION...

GFS HAS CONTINUED THE TREND OF BRINGING THE FRONT BACK NORTH INTO
THE WEEKEND. MENTIONED SOME SHOWERS SATURDAY NIGHT INTO SUNDAY AS
THE TREND HAS BEEN THERE NOW FOR A COUPLE OF RUNS. THE FRONT LIFTS
INTO INDIANA AND OHIO...WITH FAIRLY DEEP MOISTURE RETURNING TO
SOUTHERN LOWER MI. THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS TO
BE AN EARLY TASTE OF FALL...AS 850MB TEMPS ARE PROGD TO DROP TO +10
C ON SAT...+7 ON SUNDAY AND EVEN COOLER INTO EARLY NEXT WEEK.

DUKE

.GRR...NONE.
Hazardous weather outlook, Aug 25, 2:13 PM EDT, 15 hours 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.

THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.

WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL.  THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.  THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

RJD MJS

In the hours before

Local storm report, Aug 25, 11:48 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    7 S BATTLE CREEK          MI   TORNADO
08/25/03   CALHOUN                        TORNADO AT 8 MILE ROAD AND
                                          D DRIVE

JK
Local storm report, Aug 26, 1:22 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0122 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    10 SW JACKSON             MI   WIND DAMAGE
08/25/03   JACKSON                        NUMEROUS TREES DOWN IN
                                          HANOVER TOWNSHIP

1108 PM    7 S BATTLE CREEK          MI   TORNADO
08/25/03   CALHOUN                        TORNADO REPORTED ON THE
                                          GROUND AT 8 MILE AND D
                                          DRIVE BY EMERGENCY
                                          MANAGEMENT. TIME ESTIMATED.

1100 PM    5 S MARSHALL              MI   WIND DAMAGE
08/25/03   CALHOUN                        NUMEROUS TREES AND POWER
                                          LINES DOWN OVER ROADS IN
                                          THE SOUTHERN PORTION OF THE
                                          COUNTY FROM CERESCO TO
                                          HOMER. DAMAGE ESTIMATED TO
                                          HAVE OCCURED BETWEEN 1050
                                          PM AND 1115 PM.

MEADE JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:38 PM EDTSevere Thunderstorm WarningGRRCalhoun52 min
Aug 25, 11:04 PM EDTTornado WarningGRRCalhoun26 min
Aug 25, 11:29 PM EDTSevere Thunderstorm WarningGRRJackson46 min
Aug 25, 11:38 PM EDTTornado WarningGRRJackson37 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 5:07 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa38 min
Aug 26, 2:31 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.